MAUDE Adverse Event Report: MEDTRONIC MEXICO AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MEDTRONIC MEXICO AXIUM 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number QC-5-15-3D
Medical Device Problem Codes Inadequacy of Device Shape and/or Size (1583); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3: product analysis of qc-5-15-3d, lotno:225877728 found the introducer sheath correctly assembled on the pusher with the wavelock at the proximal end.No damages or irregularities were found with the introducer sheath.The axium implant coil was found already partially deployed out of the distal introducer sheath.The implant coil was found stretched with the polypropylene distal ball broken from the filament.The axium implant coil tip od (outer diameter) could not be measured as the implant coil tip ball was found separated from the implant.The introducer sheath id (inner diameter) was measured and found to be 0.0190¿ (0.4826mm) which is within specification (specification: 0.47mm +0.05mm/-0.00mm).The axium coil could not be used for resistance testing due to the damaged condition.Based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in sheath¿ could not be confirmed for the first device as the implant was already detached but was confirmed for the second device as the damages found is consistent with resistance.The implant coil was found stretched.There were no reported damages to the implant and no issues pushing the axium implant coil from within the introducer sheath during hydration per ifu.Therefore, it is possible the implant coil became damaged when retracting the implant coil following hydration or due to improper hubbing technique (over tightening of the rhv/sheath not fully seated within the hub) subsequently causing the implant coil to become stuck.Advancing the coil against resistance would result in damage to the implant.The customer report of ¿stuck in catheter¿ likewise could not be confirmed for the first device but was confirmed for the second device as the damages found would also be consistent with resistance in catheter.Possible causes for failure are lack of hydration before procedure, user does not maintain continuous flush, or tortuous anatomy.Customer reported vessel tortuosity as normal, and devices were prepared per ifu.Therefore, the likely cause could not be determined.It is l ik ely the resulting coil stretch/damage contributed to the reported ¿coil shape-poor shape outside the sheath¿.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that one axium coil encountered resistance with the sheath and another axium coil encountered resistance with the catheter.  the patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the right ophthalmic artery with a max diameter of 6.8 mm and a 4.2 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.It was reported that the qc-6-20-3d could not be pushed in the microcatheter (190-5091-150, lot number: b527442).The surgeon withdrew from the body and found that the protective sheath could not be pushed out.Afterwards, replaced with a qc-6-20-helix coil and it could be pushed smoothly.It was reported the coil encountered resistance/stuck in sheath.Continuing to stuff the qc-5-15-3d coil, it was found that the resistance of the coil at the proximal end of the microcatheter was very large.When the coil was removed from the body and checked, it was found that the coil body was no longer shaped and could not be used.Afterwards, replaced with a new coil and it could be pushed smoothly in the catheter.It was reported the coil encountered resistance/stuck in catheter.The coil was stuck/encountered resistance in the proximal section of the catheter.The implant coil pushed smoothly out from the introducer sheath.There was no catheter damage observed.There was not coil damage present.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Additional information received reported during preparation, the introducer sheath was held vertically when the implant coil was pulled back inside during hydration.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX  22570
Manufacturer (Section G)
MEDTRONIC MEXICO
av. paseo del cucapah #10510
tijuana,bc 22570
MX   22570
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key18663828
Report Number9612164-2024-00646
Device Sequence Number15236048
Product Code KRD
UDI-Device Identifier00847536037816
UDI-Public00847536037816
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/30/2026
Device Model NumberQC-5-15-3D
Device Catalogue NumberQC-5-15-3D
Device Lot Number225877728
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2024
Initial Report FDA Received Date02/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age48 YR
Patient SexFemale